Stuart Martin



I hold Mathematical degrees from the Universities of Glasgow, Oxford and Cambridge and was Snell Scholar at Balliol, a Lecturer of the House at Christ Church and H. Salvesen Research Fellow at New College. My doctoral thesis appeared in 1988 and I was the first student ever supervised by Karin Erdmann.

Since 1990 I have been an Official Fellow of Magdalene College, where I am the Director of Studies in Mathematics. I am also a member of the Department of Pure Mathematics and Mathematical Statistics where I hold the title of Affiliated Lecturer.

My research lies in the representation theory of finite and algebraic groups. In particular the representation theory of the symmetric groups, Schur algebras, Hecke algebras and other diagram algebras, together with the associated algebraic combinatorics.

Email: sm137 at cam dot ac dot uk

Magdalene College




Centre for Mathematical Sciences

Wilberforce Road



As Director of Studies in Mathematics at Magdalene, I teach all aspects of the pure and applicable course in all parts of the Tripos.

In Michaelmas Term 2022 I will lecture a graduate course in Modular Representation Theory. In Lent Term 2023 I will lecture Part II Coding and Cryptography.

I have acted as PhD supervisor to a number of students, including Tan Kai Meng who is at the National University of Singapore, Matt Fayers who is at Queen Mary, London, Chris Bowman who is at the University of York, Amit Hazi who is at City, University of London and Stacey Law who is at DPMMS and Emmanuel College, Cambridge. My current research students are Robert Spencer and Colin Krawchuk.

A handful of recent papers in which I have been involved are listed below.

  1. Bowman, C., Doty, S. and Martin, S., 2022. An integral second fundamental theorem of invariant theory for partition algebras. Representation Theory of the American Mathematical Society, 26(15), pp.437-454. [pdf]

  2. Bowman, C., Doty, S. and Martin, S. (2022). Integral Schur-Weyl duality for partition algebras. Algebraic Combinatorics, 5(2), pp.371-399. [pdf]

  3. Jolliffe, L. and Martin, S., 2022. On The Schaper Numbers Of Partitions. The Quarterly Journal of Mathematics, 73(1), pp.127-148. [pdf]

  4. Martin, S. and Spencer, R.A., 2022. (l, p)-Jones-Wenzl idempotents. Journal of Algebra, 603, pp.41-60. [pdf]